Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS San Francisco Bay Area, CA

January 4, 2023San Benito County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 4, 2023, 8:07 PM PST for San Benito County, California. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2023, 8:07 PM PST (04:07 UTC)
Expired
Jan 5, 2023, 11:36 AM PST
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
Unknown

County San Benito County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS56 KMTR 050407
FFWMTR
CAC069-051000-
/O.NEW.KMTR.FF.W.0003.230105T0407Z-230105T1000Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
807 PM PST Wed Jan 4 2023

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  A Dam Floodgate Release in...
  Northwestern San Benito County in central California...

* Until 200 AM PST.

* At 807 PM PST, dam operators reported that a spillway is 
  compromised. It is perceived that water will overtop the spillway 
  by tomorrow morning. Flash flooding may occur immediately 
  downstream in the vicinity of Lovers Lane. Increased flows into 
  Pacheco Creek would also occur.

  HAZARD...Life threatening flash flooding from a dam floodgate
           release.

  SOURCE...Dam operator.

  IMPACT...Life threatening flash flooding of areas along the
           river immediately downstream of the dam.

* This includes Lovers Lane and the surrounding areas.

This includes the following streams and drainages...
  Pacheco Creek. A rapid rise in river levels will occur along the 
  Pacheco Creek near Lovers Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the you should move to higher 
ground immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3696 12145 3697 12145 3696 12142 3696 12144

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SPM
3 follow-up statements
082 
WGUS56 KMTR 050953
FFWMTR
CAC069-051200-
/O.EXT.KMTR.FF.W.0003.000000T0000Z-230105T1200Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
153 AM PST Thu Jan 5 2023

The National Weather Service in San Francisco has extended the

* Flash Flood Warning for...
  A Dam Floodgate Release in...
  Northwestern San Benito County in central California...

* Until 400 AM PST.

* At 153 AM PST, dam operators reported that a spillway is 
  compromised. It is perceived that water will overtop the spillway 
  by early Thursday morning. Flash flooding may occur immediately 
  downstream in the vicinity of Lovers Lane. Increased flows into 
  Pacheco Creek would also occur.

  HAZARD...Life threatening flash flooding from a dam floodgate
           release.

  SOURCE...Dam operator.

  IMPACT...Life threatening flash flooding of areas along the
           river immediately downstream of the dam.

* This includes Lovers Lane and the surrounding areas.

This includes the following streams and drainages...
  Pacheco Creek. A rapid rise in river levels will occur along the 
  Pacheco Creek near Lovers Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the you should move to higher 
ground immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3696 12145 3697 12145 3696 12142 3696 12144

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RGass
893 
WGUS56 KMTR 051147
FFWMTR
CAC069-052000-
/O.EXT.KMTR.FF.W.0003.000000T0000Z-230105T2000Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
347 AM PST Thu Jan 5 2023

The National Weather Service in San Francisco has extended the

* Flash Flood Warning for...
  A Dam Floodgate Release in...
  Northwestern San Benito County in central California...

* Until noon PST Thursday.

* At 347 AM PST, dam operators reported that a spillway is 
  compromised. It is perceived that water will overtop the spillway 
  by early Thursday morning. Flash flooding may occur immediately 
  downstream in the vicinity of Lovers Lane. Increased flows into 
  Pacheco Creek would also occur.

  HAZARD...Life threatening flash flooding from a dam floodgate
           release.

  SOURCE...Dam operator.

  IMPACT...Life threatening flash flooding of areas along the
           river immediately downstream of the dam.

* This includes Lovers Lane and the surrounding areas.

This includes the following streams and drainages...
  Pacheco Creek. A rapid rise in river levels will occur along the 
  Pacheco Creek near Lovers Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the you should move to higher 
ground immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3696 12145 3697 12145 3696 12142 3696 12144

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RGass
300 
WGUS76 KMTR 051936
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1136 AM PST Thu Jan 5 2023

CAC069-051946-
/O.CAN.KMTR.FF.W.0003.000000T0000Z-230105T2000Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Benito CA-
1136 AM PST Thu Jan 5 2023

...FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE IS CANCELLED FOR 
NORTHWESTERN SAN BENITO COUNTY...

Flood waters have receded.

A Flood Watch remains in effect until 400 PM PST for portions of 
central California and northern California.

LAT...LON 3696 12145 3697 12145 3696 12142 3696 12144

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:59 PM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 4, 3:59 PM PST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
359 PM PST Wed Jan 4 2023

.SYNOPSIS...Warm front passed through this morning with much
stronger cold front now fast approaching. Areas of flooding and
possibly damaging winds continue to be expected late this
afternoon and tonight as it moves through. It's then quickly
followed later tonight and Thursday by locally heavy showers and
possible thunderstorms in association with the trailing upper
level trough. Friday looks to be a bit of a break day, but then
subsequent weather systems are projected to bring additional
precipitation and periods of stronger winds this weekend and next
week.

&&

.DISCUSSION...As of 03:20 PM PST Wednesday...Very active weather
situation with a lot going on. For context, this is the 3rd
significant storm system in a remarkable sequence that looks to
continue on this weekend and next week. The first was December
26-27 and the second this past New Year's Weekend. Precipitation
totals from these two systems have exceeded 1/2 foot even at lower
elevation locations (6.76 inches at SFO Dec 26 - Jan 2 for
example), while wetter portions of the coastal slopes received
more than 1 foot (16.7 inches at the Ben Lomond RAWS site for
example for the same 8 day period). So needless to say, the soils
are saturated enhancing runoff and increasing the risk of shallow
landslides, especially during intervals of heavier precipitation.

Latest satellite imagery shows a complex structure to the inner
portion of the cyclone itself, now centered about 625 miles WNW
of San Francisco. The associated warm front and precip band out
ahead moved through our area this morning. Rainfall amounts ranged
from as much as about 1.4 inches wettest spots in the North Bay
coastal slopes and Santa Cruz Mountains, to generally a few tenths
of an inch around SF Bay and just a couple of hundredths of an
inch at KSJC, KMRY and other drier locations. Winds got quite
strong out of the SE over the peaks and ridges as well as in the
favorably aligned coastal stretches and valleys. KSNS for example
reported a peak gust of 58 mph right around noon.

Just with the present system, we have two significant rounds of
rain and wind to come. The first, with the cold front, will be
moving through late this afternoon and evening. Expect a several
hour long period of accompanying moderate to heavy rain and strong
and gusty winds. This is when risks of flooding and possible damaging
gusts resulting in downed trees and power outages will really
start to ramp up. Will also then need to closely monitor radar as
frontal structure looks to be in the form of a NCFR and thus
can't rule out the possibility of some local spin-ups. And then
the trailing upper level trough will quickly approach tonight and
move in late tonight and Thursday along with more rainfall,
locally gusty winds and also a chance of thunderstorms. Both a
High Wind Warning and Flood Watch are in effect for the entire
CWA, the first through 10 am Thursday morning and the latter
through Thursday afternoon.

A number of additional near-term concerns of note: Dangerously
high surf is expected along the coast Thursday and Thursday night
and a High Surf Warning is in effect. The combination of the high
tide Thursday plus an additional 1 to 1.5 foot increase in water
levels from the storm system may result in minor coastal flooding
along the lines of what typically happens during King Tide events,
primarily the bayshore of San Francisco, Marin and Sonoma
counties. Therefore have a Coastal Flood Advisory in effect from 6
am to 1 pm Thursday. Will have to monitor for possibility of rain
rates reaching debris flow triggering thresholds in our burn scar
areas. And given widespread saturation of the soil column that
now exists, shallow landslides are a possibility during periods
of heavier rain anywhere more prone to such occurrences.

Thursday night and Friday look to be a bit of a break, with just a
chance of some lingering showers. But but by later in the day
Friday, the next significant weather system looks to move in to
the North Bay, with rain districtwide over the weekend.

In the extended, ECMWF, GFS and Canadian model ensembles are all
in good agreement in the storm track remaining active and focused
on our area with additional Pacific weather systems moving
through and bringing more rounds of rain and wind.

&&

.AVIATION...As of 3:59 PM Wednesday...For the 00Z TAFs. A frontal
band with heavy wind and rain along the coastal North Bay to the
south along the immediate coastline is advancing eastward, with
strong surface to lower level winds coupled. Damaging winds with
frontal band as it moves through early this evening. Strong low
level wind shear through late afternoon and evening. Primary deep
low center approx 500 miles to the northwest of the Bay Area
however after a strong frontal passage this evening additional
upper level troughing late tonight and Thursday will keep showers
going across the forecast area. Relatively less wind late tonight
and Thursday morning with gradually decreasing lower level wind
shear beginning after midnight tonight.

Vicinity of SFO...Very strong E-SE winds at the surface and aloft
leading up to and around the time of frontal passage during mid
evening. Not a classic cold frontal passage with wind shift to the
west; thermal cooling behind the front is not very strong, thus
southeast winds continuing at least tonight and Thursday morning.
IFR developing in heavy rain and wind especially 00z-04z this
evening. Otherwise MVFR during the period.

SFO Bridge Approach... Similar to SFO.

Monterey Bay...Strong to very strong E-SE winds at the surface and
aloft leading up to and around the time of frontal passage during
mid to late evening. Not a classic cold frontal passage rather
winds will remain primarily from the SE overnight and Thursday.
IFR developing in heavy rain and wind especially 01z-05z this
evening, otherwise VFR-MVFR during the period.

&&

.MARINE...As of 02:37 PM PST Wednesday...An cold front coming
into the outer waters, and progressing east towards the coast,
brings gales, intense rain, and a chance of thunderstorms late
this afternoon and tonight. Hazardous westerly swell builds behind
the cold front and peaks at 20 to 25 feet, continuing through the
end of the week with large westerly swells and another storm
system this weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             High Wind Warning...CAZ006-502>506-508>510-512>518-528>530
             GLW...SF Bay until 3 AM
             GLW...Mry Bay until 3 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Blier
AVIATION: Canepa
MARINE: Dial

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Jan 4, 5:46 PM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
546 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND DMG 1 SSE BRISBANE          37.67N 122.39W
01/04/2023                   SAN MATEO          CA   PUBLIC

            TREE DOWN.

&&

BKM
Local storm report, Jan 4, 5:57 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
557 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLOOD            4 ENE LIVERMORE         37.72N 121.70W
01/04/2023                   ALAMEDA            CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Jan 4, 5:58 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
558 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLOOD            3 W UNION CITY          37.61N 122.06W
01/04/2023                   ALAMEDA            CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

&&

BKM
Local storm report, Jan 4, 6:00 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND DMG SCOTTS VALLEY           37.06N 122.00W
01/04/2023                   SANTA CRUZ         CA   LAW ENFORCEMENT

            DOWNED TREE.

&&

BKM
Local storm report, Jan 4, 6:32 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
632 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG SAN FRANCISCO           37.78N 122.42W
01/04/2023                   SAN FRANCISCO      CA   PUBLIC

            TREE FALLEN ON VEHICLES, FAMILY HAD TO BE
            RESCUED.

&&

BKM
Local storm report, Jan 4, 6:46 PM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
646 PM PST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     NON-TSTM WND DMG 1 WNW SAN BRUNO         37.63N 122.45W
01/04/2023                   SAN MATEO          CA   LAW ENFORCEMENT

            80 FOOT TREE BLOCKING ROAD.

&&

BKM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:01 PM PSTSpecial Weather StatementMTRContra Costa, Marin, Napa, San Mateo, Sonoma74 min
Jan 4, 4:32 PM PSTAreal Flood WarningMTRContra Costa, Marin, Napa, City and County of San Francisco, Sonoma10 hr
Jan 4, 4:38 PM PSTAreal Flood WarningMTRCity and County of San Francisco, San Mateo9 hr
Jan 4, 4:54 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more42 min
Jan 4, 5:23 PM PSTSpecial Weather StatementMTRMonterey, San Mateo, Santa Cruz67 min
Jan 4, 5:36 PM PSTAreal Flood WarningMTRAlameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more9 hr
Jan 4, 5:41 PM PSTAreal Flood WarningMTRMonterey, San Benito, Santa Clara6 hr
Jan 4, 6:05 PM PSTFlash Flood Warning Considerable damage threatMTRSan Benito2 hr
Jan 4, 6:17 PM PSTFlash Flood Warning Considerable damage threatMTRMonterey3 hr
Jan 4, 6:29 PM PSTAreal Flood WarningMTRMonterey, San Benito, Santa Clara6 hr
Jan 4, 7:08 PM PSTAreal Flood WarningMTRMonterey, San Benito6 hr
Jan 4, 8:23 PM PSTSpecial Weather StatementMTRMarin37 min
Jan 4, 8:40 PM PSTSpecial Weather StatementMTRSan Mateo35 min
Jan 4, 8:42 PM PSTSevere Thunderstorm WarningMTRMarin18 min
Jan 4, 9:39 PM PSTSpecial Marine WarningMTR48 min
Jan 4, 9:56 PM PSTSpecial Weather StatementMTRSan Mateo34 min
Jan 4, 9:58 PM PSTSpecial Marine WarningMTR47 min
Jan 4, 10:26 PM PSTSpecial Weather StatementMTRContra Costa34 min
Jan 4, 11:44 PM PSTSpecial Weather StatementMTRSan Mateo31 min
Jan 5, 2:06 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more8 hr
Jan 5, 2:44 AM PSTAreal Flood WarningMTRSonoma10 hr
Jan 5, 2:55 AM PSTSmall Craft AdvisoryMTR4 days
Jan 5, 6:08 AM PSTSpecial Weather StatementMTRMonterey22 min
Jan 5, 8:56 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz6 hr
Jan 5, 9:23 AM PSTAreal Flood WarningMTRMonterey23 hr
Jan 5, 9:41 AM PSTAreal Flood WarningMTRMonterey21 hr
Jan 5, 10:17 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz5 hr
Jan 5, 10:29 AM PSTCoastal Flood WarningMTRMarin, Monterey, Napa, City and County of San Francisco, San Mateo, Santa Cruz and 1 more6 hr
Jan 5, 10:38 AM PSTAreal Flood WarningMTRAlameda, Contra Costa8 hr
Jan 5, 12:51 PM PSTAreal Flood WarningMTRMarin, Sonoma4 hr
Jan 5, 2:32 PM PSTGale WarningMTR60 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.